Illinois, 2010

Flood in Illinois, July 1 to 31, 2010

July 1 to 31, 2010 · NWS PAH · 1 event in 1 county or zone

Numerous rounds of showers and thunderstorms continued over the upper Midwest during July. Copious amounts of rain caused downriver locations to flood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$4,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous rounds of showers and thunderstorms continued over the upper Midwest during July. Copious amounts of rain caused downriver locations to flood. The Mississippi River stayed above flood stage at Thebes for nearly the entire month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 5:11 PM CST, 6 hours 49 minutes earlier.

Area forecast discussion, Jun 30, 5:11 PM CST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
611 PM CDT WED JUN 30 2010

.UPDATE...
UPDATED THE AVIATION SECTION. NO CHANGES TO THE PUBLIC SECTION.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
VERY ATYPICAL OF EARLY JULY AT THIS LATITUDE...A BONE DRY AIR MASS
OF CANADIAN ORIGIN WILL DOMINATE THROUGH FRIDAY. MODEL TIME HEIGHT
CROSS SECTIONS INDICATE RELATIVE HUMIDITY BELOW 10 PERCENT THROUGH A
DEEP LAYER OF THE COLUMN THROUGH FRIDAY EVENING. SURFACE RH WILL
FALL INTO THE LOWER 30S EACH AFTERNOON...WHICH WILL BE VERY
REFRESHING COMPARED TO THE 100 PLUS HEAT INDICES LAST WEEK.

THE DRY AIR WILL LEAD TO QUITE A LARGE DIURNAL TEMP RANGE FOR THIS
TIME OF YEAR...LIKELY AROUND 30 DEGREES. MOS GUIDANCE LOWS IN THE
MID TO UPPER 50S LOOK GOOD FOR EACH OF THE NEXT COUPLE NIGHTS. IF
WINDS WERE NOT SO BRISK IN THE BOUNDARY LAYER...FORECAST LOWS WOULD
BE ADJUSTED LOWER THAN MOS. DAYTIME HIGHS UNDER FULL SUN SHOULD
AVERAGE MOSTLY IN THE MID 80S THROUGH FRIDAY.

THE RATHER STRONG SURFACE HIGH WILL SLIDE SOUTHEAST TO THE
APPALACHIANS BY SATURDAY. WINDS WILL BECOME SOUTHEAST AND THEN SOUTH
OVER THE WEEKEND...BRINGING A RETURN TO HEAT AND HUMIDITY MORE
TYPICAL FOR THIS TIME OF YEAR. THOUGH TEMPS WILL LIKELY CLIMB BACK
INTO THE LOWER 90S OVER THE WEEKEND...DEW POINTS ARE FORECAST TO BE
QUITE TOLERABLE COMPARED TO MOST OF JUNE. DEW POINTS IN THE MIDDLE
60S TO PERHAPS UPPER 60S SHOULD KEEP HEAT INDICES BELOW THE CENTURY
MARK.

A RATHER LARGE DIFFERENCE STARTS TO APPEAR AMONG THE MODELS EARLY
NEXT WEEK. THE 00Z ECMWF CONTINUES TO BE STRONGER THAN THE GFS
REGARDING THE 500 MB RIDGE OVER THE OHIO VALLEY...AND THEREFORE
HOTTER. FORECAST TEMPS FOR MONDAY ARE VERY CLOSE TO HPC
GUIDANCE...WHICH MEANS A FEW DEGREES HIGHER THAN GFS MOS. GIVEN THE
SLIGHT PREFERENCE FOR THE ECMWF...WILL HOLD OFF ON ANY POPS THROUGH
MONDAY.

.LONG TERM /TUESDAY THROUGH WEDNESDAY/...
MODELS IN BETTER AGREEMENT IN THE LATTER PERIODS OF THE FORECAST.
NEXT TUESDAY INTO TUESDAY NIGHT EARLIER GFS MODEL RUNS BROKE DOWN
THE UPPER RIDGE THUS ALLOWING MOISTURE/PRECIP TO SNEAK BACK INTO
CWA...BUT THE ECMWF HUNG ON TO THE RIDGE KEEPING OUR REGION DRY.
LATEST GFS NOW KEEPING THE MOISTURE AXIS ALONG THE WESTERN AND
NORTHWESTERN FRINGES OF OUR CWA FOR THOSE PERIODS SO WENT WITH SCHC
POPS THERE. BOTH GFS AND ECMWF MOVE THE MOISTURE AXIS SLIGHTLY
WESTWARD ON WEDNESDAY...SO WILL KEEP IT DRY. MODELS INDICATE A
POSSIBLE FROPA WEDNESDAY NIGHT INTO THURSDAY...BUT DUE TO LACK OF
MOISTURE...DONT EXPECT MUCH OF ANYTHING IN THE WAY OF POPS...SO KEPT
IT DRY.

&&

.AVIATION...
VFR CONDITIONS THROUGH THURSDAY. LIGHT NE WINDS TONIGHT. NE WINDS
MAY VEER SLIGHTLY EAST THURSDAY...WITH A FEW GUSTS UP AROUND 15
KTS WITH DECENT MIXING SFC THROUGH 4K/FT. NO CLOUDS EXPECTED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 30, 3:11 AM CST, 20 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
411 AM CDT WED JUN 30 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
411 AM CDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
ON AREA RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
ON AREA RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Alexander

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Alexander County, Thebes to 0.83 mi E of Thebes
Cause
Heavy Rain
Crop damage
$4,000
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

Moderate flooding occurred along the Mississippi River. Fields, boat ramps, and recreational facilities along the river were inundated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243688.